Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jun 22, 2021, 2:52 PM EDT for Alpena County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2021, 2:52 PM EDT (18:52 UTC)
- Expired
- Jun 22, 2021, 3:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Gaylord, MI
County Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461 WWUS83 KAPX 221852 SPSAPX Special Weather Statement National Weather Service Gaylord MI 252 PM EDT Tue Jun 22 2021 MIZ023-024-221930- Montmorency-Alpena- 252 PM EDT Tue Jun 22 2021 ...A STRONG THUNDERSTORM WILL AFFECT ALPENA AND EAST CENTRAL MONTMORENCY COUNTIES... At 251 PM EDT, a strong thunderstorm was located near Hillman, or near Lachine, moving east at 25 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Alpena, Ossineke, Lachine, Long Rapids, Hillman, Fletcher Pond, Royston, Spratt, Cathro and Devils Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4496 8393 4517 8393 4520 8346 4493 8342 TIME...MOT...LOC 1851Z 267DEG 23KT 4506 8383 $$ ADAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 22, 1:00 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 22, 1:00 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 100 PM EDT Tue Jun 22 2021 .UPDATE... Issued at 1001 AM EDT Tue Jun 22 2021 Unseasonably cold airmass in place across the heart of the US this morning. After cold early morning lows mainly in the 30s to lower 40s...temps are rebounding nicely into the 50s across our entire CWA. Meanwhile...an upper level wave is rounding the base of the upper trough axis...and has now reached Central Upper Michigan. Shower activity developing along and head of this feature is slowly increasing in areal coverage as daytime instability begins to build. This upper wave will swing thru our CWA thru mid afternoon...exiting our area by late in the day. Enhanced upper level support via the wave combined with increasing destabilization with plenty of cold air aloft in place and warming low levels during the afternoon will result in increasing POPS as well as small chances of thunderstorms. MUCAPES only increase to a few hundred joules this afternoon. Still with cold air aloft...the presence of the upper level wave and the development of lake breeze convergence...a few embedded thunderstorms are a good bet. Cannot rule out some gusty winds and some small hail with any storms that do form. Going forecast handles the expected scenario well for the afternoon. Will only need to make a few minor adjustments. Expect another relatively cool day across our Northwoods...but certainly not as cool and breezy as yesterday. Afternoon high temps will peak in the mid to upper 60s across our entire CWA. && .NEAR TERM...(Today through Tonight) Issued at 254 AM EDT Tue Jun 22 2021 ...Well below normal temperatures with a few showers and storms... High impact weather potential: Minimal. A few thunderstorms expected today. Some potentially producing gusty winds and small hail. Pattern synopsis and forecast: One amplified upper level pattern out there this early hour, with anamously deep (for summer at least) troughing centered north to south across the Great Lakes...bookended by Intermountain West and west Atlantic ridge axes. Said troughing supplying an unbelievable shot of very chilly air into our area, as evident by temperatures dropping into the 30s in many of our traditional colder locations (kinda scary to think these reading are still a bit too "warm" for records). Area centered between shortwaves embedded within the trough axis, with one removed well to our northeast, another digging steadily southeast into northern Minnesota, and yet a third racing southeast across northwest Manitoba. Despite the amplified nature of the flow, large scale features will remain quite progressive, with main trough axis exiting into the eastern Great Lakes by Wednesday morning. Upstream shortwaves will take their turn rotating across the northern Great Lakes in the process...working in tandem with development of low level instability to kick off some showers and thunderstorms today. Primary forecast concerns/challenges: Addressing shower and thunderstorm potential today into this evening. Details: Given such cold mid level temperatures...H5 temperatures below negative 20c...expect instability to develop fairly quickly this morning as the low level environment warms. Lead wave and attendant forced ascent approaches quickly this morning, and when combined with that maturing instability, should be enough to trigger shower development fairly quickly this morning. Expect showers to initially develop across eastern upper and northwest lower Michigan, spreading east with time as Lake Michigan stable layer advances inland. Max instability of a few hundred joules/kg of mixed layer cape develops later this morning and early afternoon, centered across northeast lower into portions of eastern upper Michigan. While not overly impressive, cape does extended well up into those cold temperatures aloft, supporting charge separation and some lightening potential. Currently don't expect nothing too significant, but given down low inverted-v signature on guidance derived soundings and those cold temperatures aloft, definitely can't rule out some brief gusty winds and small hail with any more organized updrafts. Any lingering showers early this evening expected to come to an end as instability is lost and mid level heights rebound...leaving behind dry overnight conditions. Temperatures will continue to run well below normal. Expect highs today to range through the 60s (feel warm though compared to yesterday). Not quite as cold tonight as airmass begins to modify, with lows by Wednesday morning mostly in the lower and middle 40s. && .SHORT TERM...(Wednesday through Thursday) Issued at 254 AM EDT Tue Jun 22 2021 ...Shower potential persists... High impact weather potential: A few isolated thunderstorms are possible...none expected to become severe at this time. The Great Lakes region remains in a broad upper-level trough pattern with surface high pressure centered just off to our southeast. Moisture being advected on southwesterly winds will produce chances of showers Wednesday (mainly afternoon showers near Saginaw Bay) and again Thursday as a cold front associated with a low pressure system near Hudson Bay approaches the forecast area. This system will produce more widespread chances of rain showers and possibly even some rumbles of thunder as deeper moisture and more synoptic forcing exists. Cloud cover will increase throughout the day Thursday...as well as chances for precipitation. Any thunder that does develop is not expected to become severe at this time, as instability and shear will be weak. Winds will be southwesterly as aforementioned high slides a bit farther to the east and will be a bit breezy again...mainly during the afternoon hours Wednesday and become stronger Thursday, with some gusts up to 40 mph possible as the pressure gradient tightens between the high pressure and the developing low pressure off to our north-northwest. Temperatures will rebound into the mid to upper 70s Wednesday and reach back into the 80s Thursday with the stronger southwesterly flow advecting warmer air into the region. Lows Wednesday night will only drop into upper 50s to low 60s. .LONG TERM...(Thursday night through Monday) Issued at 254 AM EDT Tue Jun 22 2021 High Impact Weather Potential: Minimal Mainly broad troughing is expected to continue with a more summer- like pattern. The best chances of precipitation (more widespread) will likely be at the end of the work week and into the weekend with a possible low pressure system developing in the western Great Lakes region and moving over northern lower by Saturday. This will continue advecting the strong Gulf moisture on southwesterly winds into the forecast area giving us the good possibility of a much needed widespread rain event. Temperatures will continue to be in the upper 70s to mid 80s throughout the extended period. Winds will be breezy throughout the long term period as the gradient remains somewhat tight. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 100 PM EDT Tue Jun 22 2021 Upper level wave will continue to ride thru Northern Lower Michigan this afternoon. Daytime instability combined with upper level support from this wave will continue to produce showers and thunderstorms this afternoon. NE Lower Michigan will see the best chance of showers and storms thru late afternoon. Some small hail and gusty winds are possible with these storms. Overall conditions will remain VFR...but will briefly drop to MVFR within some of the heavier showers and storms. Winds will remain from the W/SW at 10 to 20 kts thru early evening...and then become light/variable thru the overnight hours. Winds will then become S/SW at 10 to 20 kts on Wednesday. && .MARINE... Issued at 254 AM EDT Tue Jun 22 2021 West to southwest winds become a bit gusty again today, perhaps producing some low end small craft advisory gusts on portions of northern Lake Michigan. Southwest winds tonight, but below advisory criteria levels. Southwest winds become gusty on Wednesday, likely producing advisory conditions, especially so on northern Lake Michigan. A few showers and thunderstorms today, with any storms capable of producing brief gusty winds. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MR NEAR TERM...MB SHORT TERM...TL LONG TERM...TL AVIATION...MR MARINE...MB
Hazardous weather outlook, Jun 22, 6:53 AM EDT, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 653 AM EDT Tue Jun 22 2021 MIZ016>018-020>036-041-042-086>088-095>099-231200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 653 AM EDT Tue Jun 22 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today across northern Michigan. While severe storms are not expected, a few storms may produce brief gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 653 AM EDT Tue Jun 22 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today. Any storms will be capable of producing brief gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jun 22, 12:56 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1256 PM EDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM WATER SPOUT 5 NW GLEN HAVEN 44.96N 86.08W
06/22/2021 LMZ345 MI TRAINED SPOTTER
SEVERAL WATER SPOUT REPORTS IN THE MANITOU
PASSAGE SOUTH OF SOUTH MANITOU ISLAND.
&&Special weather statement, Jun 22, 1:04 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Gaylord MI
104 PM EDT Tue Jun 22 2021
MIZ096-221730-
Eastern Mackinac-
104 PM EDT Tue Jun 22 2021
...A SHOWER WILL AFFECT NORTHEASTERN MACKINAC COUNTY...
At 103 PM EDT, a shower was located 9 miles northeast of Allenville,
or 15 miles north of St. Ignace, moving east at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
shower. A few lightning strikes are also possible.
This shower will remain over mainly rural areas of northeastern
Mackinac County.
LAT...LON 4602 8444 4606 8476 4615 8475 4616 8455
4616 8443
TIME...MOT...LOC 1703Z 272DEG 19KT 4610 8470
CornishLocal storm report, Jun 22, 1:36 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
136 PM EDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 6 S RUDYARD 46.15N 84.62W
06/22/2021 E0.25 INCH MACKINAC MI PUBLIC
PEA SIZE HAIL REPORTED ON MACKINAC TRAIL
SOUTH OF RUDYARD NEAR COUNTY LINE.
&&Local storm report, Jun 22, 1:41 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
141 PM EDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL LOVELLS 44.81N 84.47W
06/22/2021 M0.25 INCH CRAWFORD MI NWS EMPLOYEE
PEA SIZE HAIL IN LOVELLS.
&&Local storm report, Jun 22, 2:06 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
206 PM EDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 S GRAYLING 44.60N 84.71W
06/22/2021 E0.25 INCH CRAWFORD MI PUBLIC
PEA SIZE HAIL AT I-75 EXIT 254.
&&Special weather statement, Jun 22, 2:52 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Gaylord MI 252 PM EDT Tue Jun 22 2021 MIZ023-024-221930- Montmorency-Alpena- 252 PM EDT Tue Jun 22 2021 ...A STRONG THUNDERSTORM WILL AFFECT ALPENA AND EAST CENTRAL MONTMORENCY COUNTIES... At 251 PM EDT, a strong thunderstorm was located near Hillman, or near Lachine, moving east at 25 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Alpena, Ossineke, Lachine, Long Rapids, Hillman, Fletcher Pond, Royston, Spratt, Cathro and Devils Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4496 8393 4517 8393 4520 8346 4493 8342 TIME...MOT...LOC 1851Z 267DEG 23KT 4506 8383 ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:22 AM EDT | Special Marine Warning | APX | 83 min | |
| Jun 22, 11:59 AM EDT | Special Weather Statement | APX | Cheboygan | 31 min |
| Jun 22, 12:21 PM EDT | Special Weather Statement | APX | Antrim, Grand Traverse | 24 min |
| Jun 22, 1:04 PM EDT | Special Weather Statement | APX | Chippewa | 26 min |
| Jun 22, 3:15 PM EDT | Special Marine Warning | APX | 60 min | |
| Jun 22, 3:19 PM EDT | Special Weather Statement | APX | Gladwin | 26 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.